Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 28, NWS Morristown, TN

September 17, 2009Loudon County, McMinn County, Monroe County, Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 17, 2009, 7:05 PM EDT for Loudon County, McMinn County, Monroe County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2009, 7:05 PM EDT (23:05 UTC)
Expired
Sep 17, 2009, 10:00 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Loudon County, TN, McMinn County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 7:45 PM EDTFLASH FLOODAthens, TNSEVERAL ROAD CLOSURES COUNTYWIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 172305
FFWMRX
TNC105-107-123-180200-
/O.NEW.KMRX.FF.W.0028.090917T2305Z-090918T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT THU SEP 17 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LOUDON COUNTY IN EAST TENNESSEE...
  NORTHERN MCMINN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ATHENS...
  NORTHWESTERN MONROE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF SWEETWATER...

* UNTIL 1000 PM EDT

* AT 658 PM EDT...DOPPLER RADAR REVEALED SHOWERS AND THUNDERSTORMS 
WITH HEAVY RAINFALL CONTINUING TO REDEVELOP OVER NORTHWEST MCMINN... 
NORTHWESTERN MONROE...AND SOUTHERN LOUDON COUNTIES. THESE STORMS 
HAVE PRODUCED OVER THREE INCHES OF RAIN NEAR NIOTA DURING THE PAST 
THREE HOURS...WITH AN ADDITIONAL INCH OR TWO POSSIBLE DURING THE 
NEXT COUPLE OF HOURS. RAINFALL OF THIS MAGNITUDE WILL LIKELY CAUSE 
FLOODING OF MANY AREAS IN THE WARNED AREA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3547 8476 3560 8464 3571 8450 3560 8441
      3540 8457

$$

DMG
2 follow-up statements
000 
WGUS74 KMRX 172356
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
756 PM EDT THU SEP 17 2009

TNC105-107-123-180200-
/O.CON.KMRX.FF.W.0028.000000T0000Z-090918T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOUDON TN-MCMINN TN-MONROE TN-
756 PM EDT THU SEP 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR 
NORTHWESTERN MONROE...NORTHERN MCMINN AND SOUTHERN LOUDON COUNTIES...

AT 750 PM EDT...DOPPLER RADAR ESTIMATED THAT FOUR TO SIX INCHES OF 
RAIN HAS FALLEN IN THE PAST THREE HOURS ALONG INTERSTATE 75 NEAR 
NIOTA IN NORTHWEST MCMINN COUNTY. LAW ENFORCEMENT OFFICIALS REPORTED 
THAT FLOODING IS WIDESPREAD IN THE WARNED AREA...WITH SEVERAL ROADS 
BEING CLOSED. RAINFALL IS CURRENTLY MOVING OUT OF THE WARNED AREA... 
BUT FLOODING WILL LIKELY CONTINUE FOR THE NEXT FEW HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3547 8476 3560 8464 3570 8450 3560 8441
      3540 8457

$$

DMG
000 
WGUS74 KMRX 180106
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
906 PM EDT THU SEP 17 2009

TNC105-107-123-180200-
/O.CON.KMRX.FF.W.0028.000000T0000Z-090918T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOUDON TN-MCMINN TN-MONROE TN-
906 PM EDT THU SEP 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
MONROE...MCMINN AND LOUDON COUNTIES...

AT 853 PM EDT...RADAR INDICATED THE SHOWERS AND THUNDERSTORMS THAT 
PRODUCED FLASH FLOODING OVER THE WARNED AREA HAVE BEEN WEAKENING AS 
THEY PROGRESS STEADILY EASTWARD THROUGH MONROE COUNTY.

HOWEVER...DURING THE NEXT HOUR RUNOFF FROM THE EXTENDED PERIOD OF 
HEAVY RAIN WILL CONTINUE TO IMPACT THE AREA ALONG INTERSTATE 75 FROM 
JUST NORTHWEST OF NIOTA TO SWEETWATER...WHERE THE WORST FLOODING 
OCCURRED.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3547 8476 3560 8464 3570 8450 3560 8441
      3540 8457

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:15 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 17, 3:15 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT THU SEP 17 2009

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...PATTERN SLOWLY
SHIFTING. SURFACE HIGH PRESSURE CONTINUES INTO THE AREA FROM THE NE.
STACKED LOW PRESSURE W LA. INVERTED SURFACE TROF FROM LOW NE THROUGH
MIDDLE TN. PWS RANGE FM 1.9 TO 1.5 SW TO NE ACROSS MRX CWA.
DEFORMATION ZONE SHOULD STAY NW OF AREA TONIGHT AS WEAK SHORT WAVE
RIDGING BUILDS IN WAKE OF DEPARTING SHORT WAVE TO THE NE. KEPT POPS
RELATIVELY HIGH TONIGHT AND CLOSE TO MOS FAVORING SOUTHERN AREAS.
FRIDAY...SURFACE PATTERN CHANGING LITTLE WHILE SLOPPY DEFORMATION
ZONE SLIDES INTO AREA. DEEP MOIST SW FLOW COUPLED WITH DAYTIME
HEATING SHOULD INITIATE CONVECTIVE ACTIVITY SIMILAR TO TODAY BUT
WITH BETTER CHANCE FOR HEAVIER RAINFALL. WEAKENING LOW PRESSURE
SYSTEM LIFTS NORTH THROUGH REMAINDER OF PERIOD AS HIGH PRESSURE GETS
REINFORCED FROM THE N. DEEP SOUTHERLY MOIST FLOW PERSISTS WITH ABOVE
NORMAL PCPN CHCS. THICKNESS VALUES CHANGE LITTLE AND TEMPS SHOULD
CONTINUE TO BE SANDWICHED INSIDE CLIMO BY CLOUD COVER.

LONG TERM (SUNDAY THROUGH THURSDAY)...A WARM FRONT LINGERING ACROSS
THE AREA ON SUNDAY THROUGH TUESDAY...FOLLOWED BY A COLD FRONT
TRACKING INTO THE AREA ON WEDNESDAY.  WILL KEEP CHANCE POPS GOING
FOR ALL 4 PERIODS.  LATEST GFS HAS THE FRONT LINGERING INTO
THURSDAY.  WITH STILL SOME UNCERTAINTY ON TIMING...WILL KEEP ONLY
SLIGHT CHANCE POPS FOR THURSDAY.  STAYED NEAR MEX GUIDANCE FOR
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  81  68  83  68 /  70  80  40  60  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  80  66  80  66 /  60  70  30  60  40
OAK RIDGE, TN                       65  79  66  81  66 /  60  70  30  60  40
TRI CITIES AIRPORT, TN              63  79  60  80  61 /  40  30  20  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Sep 17, 6:40 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT THU SEP 17 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
640 PM EDT THU (540 PM CDT) SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A SLOW-MOVING LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI RIVER
VALLEY WILL CONTINUE TO CREATE SCATTERED SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT. WITH A VERY MOIST AIR MASS ACROSS THE SOUTHERN
APPALACHIAN REGION...A FEW SLOW-MOVING STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THIS LOW PRESSURE SYSTEM WILL CONTINUE TO CREATE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE REGION INTO EARLY NEXT WEEK...WITH A
FEW SLOW-MOVING STORMS HAVING THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED DUE TO THE ISOLATED NATURE OF
THE FLOODING THREAT.

DMG

In the hours before

Local storm report, Sep 17, 2:51 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT THU SEP 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      RED BANK                35.11N 85.29W
09/17/2009                   HAMILTON           TN   LAW ENFORCEMENT

            NORTH RIVER APPARTMENTS, AND SEVERAL HOMES HAD TO BE
            EVACUATED. REPORTED BY HAMILTON COUNTY DISPATCH.

0130 AM     FLASH FLOOD      CHATTANOOGA             35.07N 85.26W
09/17/2009                   HAMILTON           TN   PUBLIC

            BUSINESS AT 1904 E 23RD ST IN EAST RIDGE HAD WATER IN IT.
            OWNER SAID SEVERAL OTHER BUSINESSES AND RIDGE VIEW APTS
            HAD TO BE EVACUATED.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:33 PM EDTAreal Flood AdvisoryMRXHamilton117 min
Sep 17, 12:14 AM EDTFlash Flood WarningMRXHamilton3 hr
Sep 17, 3:20 AM EDTAreal Flood WarningMRXHamilton3 hr
Sep 17, 6:41 PM EDTAreal Flood AdvisoryMRXLoudon, McMinn, Meigs, Monroe109 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.